Georgia, 2011

Hail and Damaging Wind in Georgia, March 27, 2011

March 27, 2011 · NWS JAX · 5 events in 3 counties and zones

Thunderstorms developed in the warm sector south of a quasi-stationary front over south central Georgia during the afternoon. Instability was high with CAPES of 2000 J/kg and dynamical forcing was adequate with high bulk shear present.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Thunderstorms developed in the warm sector south of a quasi-stationary front over south central Georgia during the afternoon. Instability was high with CAPES of 2000 J/kg and dynamical forcing was adequate with high bulk shear present.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 27, 1:24 PM EST, 9 minutes earlier.

Area forecast discussion, Mar 27, 1:24 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
224 PM EDT SUN MAR 27 2011

...SEVERE TSTM WATCH NUMBER 68 EXPANDED TO INCLUDE ALL OF SE GA
AND ADJACENT NEAR SHORE COASTAL WATERS...

.SYNOPSIS...TSTMS DEVELOPING IN WARM SECTOR S OF QUASI-STATIONARY
FRONT OVER S CENTRAL GA. 2000+ J/KG CAPES AND HIGH BULK SHEAR
ALLOWING FOR SEVERE STORM DEVELOPMENT WITH SOME TORNADIC
SUPERCELLS. HAVE EXPANDED EXISTING SVR TSTM WATCH #68 TO THE COAST
AND NEAR SHORE COASTAL WATERS IN SE GA.

.SHORT TERM...HAVE CONTINUED PREVIOUS FORECAST PHILOSOPHY OF
HIGHEST POPS OVER SE GA THRU THE EVENING WITH DAMAGING WINDS AND
LARGE HAIL MENTIONED IN ZONES. WILL UPDATE HWO SHORTLY FOR WATCH
EXPANSION.

NAM INDICATING MORE S PUSH WITH COLD AIR BEHIND FRONT FOR
MON...AND HAVE LEANED MORE IN THIS DIRECTION WITH COOLER TEMPS
ESPECIALLY FOR SE GA AND COASTAL AREAS OF EXTREME NE FL. LATER
SHIFTS CAN ADJUST FURTHER IF NECESSARY.

.LONG TERM...HAVE LEFT THE EXTENDED FORECAST NEARLY UNCHANGED. DID
MAKE SOME MINOR TWEAKS TO TEMPS. LATEST MEX GUIDANCE CLOSER TO
NORMAL FOR FORECAST LOWS FRI THRU SUN...AND WILL NEED TO SEE IF
THIS TREND CONTINUES.

&&

.AVIATION...MOSTLY VFR CONDITIONS EXPECTED TONIGHT. SSI MOST LIKELY
TO BE AFFECTED BY THUNDERSTORMS WITH STRONG WINDS MAINLY BETWEEN 21Z
AND 00Z. HAVE VCTS IN NE FL TAFS ALSO.

&&

.MARINE...SOUTHWEST FLOW WILL BECOME NE LATE TONIGHT OVER GA WATERS
AND MONDAY OVER NE FL WATERS AS COLD FRONT MOVES DOWN THE COAST.
USED NAM12 WINDS WHICH ARE A LITTLE FASTER THAN GFS WITH FRONTAL
POSITION. NO HEADLINES NEEDED.

&&

.FIRE...WILL ISSUE RED FLAG WARNING FOR PARTS OF NE FL DUE TO RH'S
FALLING INTO THE LOWER 30S AND WINDS AROUND 15 MPH.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  57  69  49  70 /  60  40  20  20
SSI  60  67  53  67 /  40  40  20  20
JAX  62  75  55  71 /  40  50  30  20
SGJ  64  74  59  71 /  40  60  30  30
GNV  62  79  58  76 /  50  70  30  20
OCF  62  80  61  79 /  50  70  40  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING FOR ST. JOHNS-FLAGLER-MARION-PUTNAM-ALACHUA
     TIL 7 PM EDT.
GA...NONE.
AM...NONE.

&&

CARROLL/ZIBURA/SHULER/WALKER
Hazardous weather outlook, Mar 27, 1:30 PM EST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EDT SUN MAR 27 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-281000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
230 PM EDT SUN MAR 27 2011

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...SEVERE THUNDERSTORM WATCH NUMBER 68 IN EFFECT UNTIL 5 PM FOR ALL
OF SOUTHEAST GEORGIA...
...SLIGHT RISK OF SEVERE THUNDERSTORMS FOR SOUTHEAST GEORGIA AND
EXTREME NORTHEAST FLORIDA TODAY...
...AREAS OF SMOKE WILL CONTINUE ACROSS SOUTHEAST GEORGIA...

LOW PRESSURE WILL MOVE ACROSS SOUTHERN GEORGIA TODAY WITH A COLD
FRONT SAGGING SOUTH TOWARD THE AREA. SHOWERS AND THUNDERSTORMS WILL
INCREASE ACROSS SOUTHEAST GEORGIA AND EXTREME NORTHEAST FLORIDA...
WITH THE BEST CHANCE OF STORMS ACROSS SOUTHEAST GEORGIA. SOME STORMS
MAY BECOME SEVERE BY AFTERNOON AND CONTINUE INTO THE EVENING...
MAINLY NORTH OF THE INTERSTATE 10 CORRIDOR. WIND GUSTS OVER 60 MPH
AND HAIL OVER ONE INCH IN DIAMETER ARE POSSIBLE ALONG WITH FREQUENT
LIGHTNING STRIKES. THE SEVERE THUNDERSTORM WATCH HAS BEEN EXPANDED
FOR ALL OF SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.
ISOLATED TORNADOES ARE ALSO POSSIBLE.

AREAS OF SMOKE WILL CONTINUE ACROSS SOUTHEAST GEORGIA DUE TO SEVERAL
ONGOING WILDFIRES. THE SOUTHWEST WINDS WILL BLOW THE SMOKE TOWARD
THE NORTHEAST. WINDS MAY BE LOCALLY STRONG AND VARIABLE IN AND NEAR
THUNDERSTORMS WHICH MAY AT TIMES PUSH THE SMOKE IN OTHER DIRECTIONS.
USE CAUTION WHEN DRIVING ACROSS SOUTHEAST GEORGIA AS VISIBILITIES
MAY BE REDUCED. REFER TO THE SPECIAL WEATHER STATEMENT FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A SERIES OF FAST MOVING DISTURBANCES COMING IN FROM THE GULF OF
MEXICO WILL BRING A CONTINUED CHANCE OF THUNDERSTORMS FOR MUCH OF
NEXT WEEK. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED IN THE WATCH AREA WITH
SELF-ACTIVATION REQUESTED IN EXTREME NORTH FLORIDA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

PP/SEC

In the hours before

Local storm report, Mar 27, 8:08 AM EST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
908 AM EDT SUN MAR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     WILDFIRE         10 NW HOMERVILLE        31.13N 82.89W
03/27/2011                   CLINCH             GA   PARK/FOREST SRVC

            ARABIA BAY WILDFIRE REACHED 12975 ACRES INCLUDING
            PORTIONS OF THE COMMUNITY OF BERRY PATCH AND THE CITY OF
            HOMERVILLE. MANY RESIDENTIAL AND COMMERCIAL STRUCTURES
            WERE THREATENED AND EVACUATIONS WERE UNDERWAY.

1200 AM     WILDFIRE         3 SSW BROXTON           31.58N 82.91W
03/27/2011                   COFFEE             GA   PARK/FOREST SRVC

            MOSELEY ROAD WILDFIRE REACHED 1595 ACRES.

1200 AM     WILDFIRE         3 ESE NICHOLLS          31.50N 82.59W
03/27/2011                   BACON              GA   PARK/FOREST SRVC

            SESSOMS COMMUNITY WILDFIRE REACHED 13600 ACRES ACROSS
            SOUTHWEST BACON AND NORTHERN WARE COUNTIES. THE FIRE WAS
            40 PERCENT CONTAINED.

1200 AM     WILDFIRE         SE WAVERLY              31.09N 81.72W
03/27/2011                   CAMDEN             GA   PARK/FOREST SRVC

            MARY FIELDS PLANTATION WILDFIRE SOUTHWEST OF KINGSLAND
            REACHED 2500 ACRES. THE FIRE IS MOSTLY IN MARSHY AREAS
            AND IS 20 PERCENT CONTAINED.

&&

CARROLL
Special weather statement, Mar 27, 12:22 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
122 PM EDT SUN MAR 27 2011

GAZ132-134-149-150-271800-
ATKINSON-BACON-COFFEE-WARE-
122 PM EDT SUN MAR 27 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
ATKINSON...NORTHWESTERN WARE...SOUTHERN COFFEE AND BACON COUNTIES FOR
STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 200 PM
EDT...

AT 122 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM BICKLEY TO 4 MILES
NORTHWEST OF PEARSON...MOVING EAST AT 25 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND NICHOLLS...PEARSON...
BICKLEY...ALMA AND NEW LACY THROUGH 200 PM EDT. HAIL UP TO THREE
QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3165 8243 3153 8223 3143 8236 3144 8240
      3141 8242 3140 8240 3135 8248 3124 8302
      3127 8305 3133 8307 3136 8311 3140 8315
TIME...MOT...LOC 1722Z 261DEG 22KT 3143 8258 3134 8288

SHULER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pierce

When
March 27, 1:33 PM EST
Where
Pierce County, Patterson
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.380, -82.130

Nickel size hail was reported at 5871 East Main Street near downtown Patterson.

Hail, Brantley

When
March 27, 1:40 PM EST
Where
Brantley County, 2.36 mi W of Hortense
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.330, -82.010

Golf-ball size hail lasted for 7 minutes and completely covered the ground.

Thunderstorm Wind, Brantley

When
March 27, 1:45 PM EST
Where
Brantley County, 0.59 mi E of Hortense
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
31.330, -81.960

Numerous trees were blown down in Hortense. Two large oaks were blown down onto Church Road. The cost of tree removal was estimated.

Hail, Jeff Davis

When
March 27, 3:36 PM EST
Where
Jeff Davis County, Hazelhurst
Measured
1 in hail
Reported by
Public
Coordinates
31.870, -82.600

Quarter size hail was reported at 112 South Tallahassee Street in Hazelhurst.

Hail, Jeff Davis

When
March 27, 3:46 PM EST
Where
Jeff Davis County, Hazelhurst
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
31.870, -82.600

Penny size hail was reported at 8 Public Safety Drive at the county 911 Dispatch Center.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281790, 281791, 281794, 281792, 281793.